What Are Symptoms of Liver Failure from Tylenol or Acetaminophen Overdose?
Health experts and multiple studies have linked acetaminophen, which is the active ingredient in Tylenol, to an increased risk of liver failure.
Acetaminophen overdose is a leading cause of liver failure in the United States, according to the FDA, and many of these problems may have been prevented if adequate warnings had been provided about the risk of liver failure and symptoms of liver damage.
One of the biggest problems is that many people assume Tylenol and other acetaminophen products are safe and do not properly recognize potential signs of liver failure from Tylenol, continuing to overdose on acetaminophen in an attempt to treat the symptoms.
Acetaminophen is widely used in a number of prescription and over-the-counter medications, and many consumers do not even realize that they are taking too much acetaminophen or how many medications contain the ingredient.
This can lead to small overdoses over time, which can be just as dangerous as one large overdose, because the symptoms are not associated with receiving too much Tylenol.
- Abdominal Pain
- Confusion and Disorientation
- Excessive Drowsiness
- Nausea and Vomiting
An estimated 50,000 people in the U.S. each year visit emergency rooms due to acetaminophen side effects. There are about 25,000 hospitalizations and 450 deaths linked to the drug annually.
In severe cases, the liver suffers so much damage that the patient experiences liver failure and may die if they do not receive a liver transplant.